Repository logo
Log in(current)
Repository logoMIT Open ScholarshipDSpace@MIT
  1. Home
  2. MIT Open Access Articles
  3. MIT Open Access Articles
  4. On deciding stability of multiclass queueing networks under buffer priority scheduling policies

On deciding stability of multiclass queueing networks under buffer priority scheduling policies

Thumbnail Image
Download
Name

Gamarnik_On Deciding.pdf

Size

416.3 KB

Format

Adobe PDF

Checksum (MD5)

b2a7e03165690b5e25242f0703e720b3

Author(s)
Gamarnik, David
•
Katz, Dmitriy
Date Issued
October 2009
Journal
Annals of Applied Probability
Publisher
Institute of Mathematical Statistics
Citation
Gamarnik, David, and Dmitriy Katz. “On Deciding Stability of Multiclass Queueing Networks Under Buffer Priority Scheduling Policies.” The Annals of Applied Probability 19.5 (2009) : 2008-2037. 2009 © Institute of Mathematical Statistics.
Version
Final published version
Abstract
One of the basic properties of a queueing network is stability. Roughly speaking, it is the property that the total number of jobs in the network remains bounded as a function of time. One of the key questions related to the stability issue is how to determine the exact conditions under which a given queueing network operating under a given scheduling policy remains stable. While there was much initial progress in addressing this question, most of the results obtained were partial at best and so the complete characterization of stable queueing networks is still lacking. In this paper, we resolve this open problem, albeit in a somewhat unexpected way. We show that characterizing stable queueing networks is an algorithmically undecidable problem for the case of nonpreemptive static buffer priority scheduling policies and deterministic interarrival and service times. Thus, no constructive characterization of stable queueing networks operating under this class of policies is possible. The result is established for queueing networks with finite and infinite buffer sizes and possibly zero service times, although we conjecture that it also holds in the case of models with only infinite buffers and nonzero service times. Our approach extends an earlier related work [Math. Oper. Res. 27 (2002) 272–293] and uses the so-called counter machine device as a reduction tool.
MIT Department
Sloan School of Management
Terms of Use
Article is made available in accordance with the publisher's policy and may be subject to US copyright law. Please refer to the publisher's site for terms of use.
Persistent DSpace Link
http://hdl.handle.net/1721.1/64941
DOI of Published Version
https://doi.org/10.1214/09-aap597
Repository logo
PrivacyPermissionsAccessibilityContact us
Repository logo
Notify us about copyright concerns.